Virginia, 2015

Winter Weather in Virginia, February 25 to 26, 2015

February 25 to 26, 2015 · NWS RLX · 2 events in 2 counties and zones

Buchanan and Dickenson Counties were on the northwestern edge of a large winter storm that moved through the southeastern states. Snow accumulations of 2 to 4 inches were common.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Buchanan and Dickenson Counties were on the northwestern edge of a large winter storm that moved through the southeastern states. Snow accumulations of 2 to 4 inches were common. For example, the cooperative observers at Grundy, Clintwood, and Nora all measured 3 inches. With the cold February, the total snow pack remained around 10 to 18 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 25, 9:42 PM EST, 18 minutes earlier.

Area forecast discussion, Feb 25, 9:42 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
942 PM EST WED FEB 25 2015

.SYNOPSIS...
LOW PRESSURE SYSTEM PASSES TO OUR SOUTHEAST LATE TONIGHT BRINGING
SNOW TO PORTIONS OF OUR FORECAST AREA. COLD FRONT ARRIVES WITH
SNOW SHOWERS LATE THURSDAY/THURSDAY NIGHT. DRY ARCTIC HIGH
PRESSURE FRIDAY. CLIPPER LATE IN THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
700 PM UPDATE...NOT A WHOLE LOT TO ADD TO THE PREVIOUS DISCUSSION.
LOOKS LIKE THE SNOW WILL MAKE IT TO A LINE EXTENDING FROM
HUNTINGTON TO CLARKSBURG WITH PLACES SE OF THAT LINE SEEING A
COATING OF SNOW BY MORNING...MAYBE MORE MAYBE LESS. CURRENT
ADVISORIES LOOK OK.

PREVIOUS DISCUSSION FOLLOWS...QUICK HITTING STORM BRUSHES CWA
OVERNIGHT. BEST SUPPORT ALOFT FROM COUPLED 250 MB JET IS AT 00Z
TONIGHT...HELPING TO QUICKLY MOISTEN THE COLUMN TO OUR SOUTH AND
THUS THICKEN THE CLOUDS OVER SOUTHERN COUNTIES. OF
COURSE...EXACTLY HOW FAR NORTH THE FLAKES REACH THE GROUND IS
ALWAYS A CHALLENGE. DURATION OF THE DEEPER MOISTURE IS ONLY 6 TO
12 HOURS...AND SOUNDINGS NOT THE MOST FAVORABLE...A BIT ON THE
MILD SIDE...FOR BEST CRYSTAL GROWTH. WILL HAVE THE MAIN POP
GRADIENT RUNNING FROM NEAR LOUISA NORTHEAST TO CHARLESTON AND
PHILIPPI...WITH MUCH HIGHER TO THE E-SE...LOWER TO THE W-NW. AS
CEILINGS CRASH OVER THE SOUTHERN MOUNTAINS NEAR BKW IN THE
SNOW...THE WEAK SE FLOW MAY HOLD CLOUDS HIGHER VCNTY CRW.

SO ALL IN ALL...STILL NO WARNINGS. WILL EXPAND OUR EXISTING WINTER
WEATHER ADVISORY JUST A BIT...MAINLY FOR 1 TO 3 INCHES OF SNOW
OVERNIGHT INTO THURSDAY MORNING. THE MILDER BOUNDARY LAYER
TEMPERATURES MAY RESULT IN THE MORE TYPICAL SNOW VARIATION BETWEEN
RIVER VALLEY AND HIGH TERRAIN ACROSS THESE SOUTHERN COAL FIELDS.

CONFIDENCE LOWERS ON HOW THE DAY UNFOLDS ON THURSDAY.  WITH THINKING
A LOT OF CLOUDS WILL LINGER OVER THE MOUNTAINS...AFTER SATURATING
OVERNIGHT.  STILL TRYING TO PAINT A BREAK IN POPS OVER THE OHIO
VALLEY THURSDAY MORNING...BEFORE INCREASING AGAIN THURSDAY AFTERNOON
WITH THE WEAKENING NORTHERN STREAM FEATURE.

SO NOT FORESEE MUCH OF A TEMPERATURE DROP OVERNIGHT WITH THE
PREVIOUSLY MENTIONED THICKENING CLOUDS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE BUILDS ACROSS THE OH VALLEY...WV AND PA SATURDAY.
HOWEVER...MODELS SUGGEST LINGERING MOISTURE WITHIN THE DENDRITE
GROWTH ZONE ACROSS CENTRAL WV AND EAST THURSDAY NIGHT. THIS SUGGEST
A CONTINUATION OF LIGHT SNOW SHOWERS THURSDAY NIGHT.  AS THE FLOW
TURNS NORTHWEST...LINGERING MOISTURE COULD STILL PRODUCE UPSLOPE
SNOW MAINLY OVER OUR NORTHEAST MOUNTAINS INTO FRIDAY. INCREASED POPS
HIGHER THAN 50 PERCENT...OR LIKELIES TO ACCOUNT FOR MINOR SNOW
ACCUMULATIONS OVER PORTIONS OF THE LOWLANDS AND EASTERN MOUNTAINS
THROUGH FRIDAY. ALL PCPN SHOULD MOVE OUT BY FRIDAY NIGHT.

WEATHER IMPROVES FRIDAY INTO FRIDAY NIGHT WITH COLDER AIR RUSHING IN
AS SEEN ON MODELS H850 TEMPERATURES REACHING MINUS 17C. THIS COULD
BRING A NON DIURNAL TREND IN TEMPERATURES FRIDAY WITH HIGHS STAYING
AROUND 20F RANGING INTO THE SINGLE DIGITS OVER THE HIGHEST PEAKS.
AND LOWS FRIDAY NIGHT INTO THE LOWER SINGLE DIGITS EXTREME SOUTH
RANGING INTO AROUND ZERO AND FEW DEGREES BELOW FURTHER NORTH.

USED THE BIAS CORRECTED ALL BLEND FOR TEMPERATURES THROUGH THE
PERIOD.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE TO START THE PERIOD. HOWEVER...CLIPPER TYPE SYSTEM
WILL MOVE THROUGH AREA SUNDAY THROUGH MONDAY...FOLLOWED BY ANOTHER
LOW THAT WILL MOVE NORTHEAST OUT OF THE GULF TOWARDS THE REGION MID
WEEK. FIRST CLIPPER SYSTEM WILL SEE MAINLY RAIN TO START...BUT
TRANSITION OVER TO LIGHT SNOW SUNDAY NIGHT AS COLDER AIR RUSHES IN
BEHIND THE FRONT.

STILL LOOKING LIKE THE MID WEEK LOW WILL MOVE ACROSS OUR NORTH
THROUGH OHIO. WARM AIR AND MOISTURE WILL SURGE INTO THE REGION OUT
AHEAD OF THE LOW...WITH STRONG SOUTHWESTERLY FLOW DEVELOPING...AND
PW VALUES RISING TO WELL ABOVE NORMAL FOR THIS TIME OF YEAR. THIS
WILL BE A MAINLY RAIN SYSTEM...WITH THE POSSIBILITY RAIN COULD BE
HEAVY AT TIMES. BASED ON THE PATH OF THE LOW...COULD SEE A BRIEF DRY
SLOT DEVELOP ACROSS PARTS OF THE WV LOWLANDS...BUT TOO EARLY TO
FIGURE THAT IN AT THIS POINT. WITH THE RAIN...COULD BE SOME
LOCALIZED WATER ISSUES NEXT WEEK. WILL CONTINUE TO LEAVE OUT OF THE
HWO AT THIS TIME...AS IT IS SEVERAL DAYS UNTIL THE EVENT...AND
ANYTHING COULD HAPPEN IN THE MODEL RUNS UNTIL THEN...THUS CHANGING
THE FORECAST.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
VFR FOR NOW...TRENDING TOWARDS IFR OR LOWER IN THE SE CORNER OF WV
IN SNOW. THE NW PART OF THE STATE MAY ESCAPE THE LOWER VSBYS...BUT
CIGS SHOULD LOWER DRASTICALLY OVER MUCH OF THE AREA THROUGH THE
NIGHT. LOW CONFIDENCE ON MAGNITUDE OF LOWERING AND AREAL COVERAGE
OF IFR. A SECOND SYSTEM SWINGS DOWN FROM THE GREAT LAKES TOMORROW
FOR MORE SNOW AND POOR FLYING CONDITIONS ACROSS MOST OF THE AREA.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM TRANSITIONING TO LOW.

ALTERNATE SCENARIOS: TIMING OF SNOW AND ITS ACCOMPANYING LOWER
CIGS AND VSBYS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                       THU 02/26/15
UTC 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
EST 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
CRW CONSISTENCY  H    H    H    H    H    L    M    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    L    M    M    H    H    H
BKW CONSISTENCY  H    H    H    L    M    M    M    H    H    H    M    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    M    M    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 00Z FRIDAY...
IFR POSSIBLE IN SNOW SHOWERS MAINLY OVER WV MOUNTAIN COUNTIES
INTO THURSDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY UNTIL 9 AM EST THURSDAY FOR WVZ033>036.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR WVZ024-025.
OH...NONE.
KY...NONE.
VA...WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR VAZ003-004.

&&

SYNOPSIS...ARJ/SL/JW
NEAR TERM...JW
SHORT TERM...ARJ
LONG TERM...SL
AVIATION...JW
Hazardous weather outlook, Feb 25, 3:35 PM EST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
335 PM EST WED FEB 25 2015

WVZ033>036-262045-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-
335 PM EST WED FEB 25 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-262045-
DICKENSON-BUCHANAN-
335 PM EST WED FEB 25 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 7 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ024-025-262045-
MINGO-LOGAN-
335 PM EST WED FEB 25 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ026-262045-
BOONE-
335 PM EST WED FEB 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
037>040-046-047-262045-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
335 PM EST WED FEB 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Buchanan

When
February 25, 10:00 PM EST to February 26, 7:00 AM EST
Where
Buchanan forecast zone
Reported by
COOP Observer
Coordinates
37.267, -82.036 (the zone’s center; the record gives no point)

Winter Weather, Dickenson

When
February 25, 10:00 PM EST to February 26, 7:00 AM EST
Where
Dickenson forecast zone
Reported by
COOP Observer
Coordinates
37.126, -82.350 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553328, 553329.